Tennessee, 2009Damaging Wind in Tennessee, June 27, 2009
June 27, 2009 · NWS MRX · 1 event in 1 county or zone
A boundary across the area triggered an isolated thunderstorm across east Tennessee during afternoon hours. Damage reports were for damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered an isolated thunderstorm across east Tennessee during afternoon hours. Damage reports were for damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 1:01 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 27, 1:01 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SAT JUN 27 2009
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...CONVECTION CONTINUES
TO DEVELOP...ALTHO SPOTTY IN COVERAGE...SOUTH OF I-40 THIS AFTERNOON.
AIRMASS QUITE UNSTABLE BUT MOST SEVERE WEATHER PARAMETERS ARE HIGHER
TO OUR EAST AND SOUTHEAST...WITH MAIN THREAT FOR OUR AREA BEING
DOWNBURST WINDS. WILL POSSIBLY ADJUST SE TN AND SW NC POPS FOR REST
OF THE AFTERNOON AT LAST MINUTE BASED ON RADAR. HOWEVER...UNLIKELY
THAT WE WILL NEED MORE A WARNING OR TWO.
OTHERWISE...THINK THIS CONVECTION WILL BE DIURNAL...SO NO POPS AFTER
MIDNIGHT. MILD MINS AGAIN TONIGHT WITH PATCHY FOG AND HAZE.
FRONT ON SUNDAY LOOKS TO MAINLY BRING SCATTERED COVERAGE OF TSRA...
SO DID NOT GO GREATER THAN 50 PERCENT POPS JUST YET. PREVIOUS POP
GRIDS WERE SLIGHTLY EDITED TO HAVE POPS INCREASE AFTER THE MORNING
HOURS...BUT NO CHANGES FOR SUNDAY NIGHT. INCREASING RAIN CHANCES AND
CLOUDS MADE MOS BLEND BEST CHOICE FOR MAX TEMPS...AND A BLEND BEST
ALSO FOR SUNDAY NIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)...AT START OF PERIOD WEAK
COLD FRONT HAS ALREADY PASSED THROUGH THE AREA AND HIGH PRESSURE IS
FILLING INTO THE REGION. THROUGH THE REMAINDER OF THIS PERIOD...A
STACKED LOW PRESSURE SYSTEM IS LOCATED OVER THE GREAT LAKES AND THE
MAIN FRONAL BOUNDARY HANGS UP TO OUR SOUTH OVER THE GULF STATES.
FOR PRECIP CHANCES...LOOKS MOSTLY DRY THROUGH THIS PERIOD AS MOST
ORGANIZED ACTIVITY WILL BE TO NORTH CLOSER TO GREAT LAKES LOW OR TO
THE SOUTH NEAR THE STALLED OUT FRONTAL BOUNDARY. TRIED TO BETTER
DEFINE WHEN THE LIMITED PRECIP CHANCES WOULD BE...AND LEAVE DRY
ELSEWHERE. THERE ARE A FEW TIME PERIODS IN WHICH MODELS AGREE UPON A
SURFACE OR UPPER LEVEL AXIS OF SOME SORT PASSING THROUGH...THAT
WOULD HEIGHTEN PRECIP CHANCES. THE FOLLOWING TIMES ARE WHEN POPS
ARE IN FORECAST SOMEWHERE IN CWA DURING EXTENDED FORECAST...TUES PM
IN NE...THU NIGHT SOUTHERN AND CENTRAL AREAS...FRI ENTIRE AREA WITH
20-30% IN SW AND 15-20% ELSEWHERE. ALL OTHER TIME PERIODS ARE DRY.
THE MOST ORGANIZED ACTIVITY FOR NOW LOOKS TO BE NEAR FRIDAY IS AN
AXIS OF Q-VECTORS THAT MODELS AGREED WOULD SLIDE THROUGH THE AREA
FROM NW AND SLIGHTLY BETTER MOISTURE SHOULD BE IN PLACE BY THAT TIME
AS WELL. ALSO...MODEL QPF FIELDS GENERATED MINIMAL PRECIP FOR THU
NIGHT AND FRIDAY.
FOR TEMPS...NO SIGNIFICANT DEVIATIONS FROM MOS GUIDANCE. LARGEST
CHANGE WAS THE MAX TEMP ON FRIDAY...CONSIDERING HIGHER POPS...BUMPED
DOWN T-MAX BY ABOUT 2 DEG ACROSS THE BOARD.
IN LATER PERIODS...GREAT LAKES LOW WEAKENS AND RIDGE OVER GULF
STRENGTHENS. SOME MODELS HAVE RIDGE SWELLING INTO OUR AREA...BUT
EURO KEEPS GREAT LAKES STRONG ENOUGH THRU END OF FORECAST PERIOD TO
KEEP RIDGE DIVERTED TO SOUTH. EXAMPLE OF THIS DIFFERENCE IS 12Z GFS
HAS 5880 M LINE OVER KCHA...WHEREAS 5880 M LINE IN 00Z EURO IS OVER
SW CORNER OF GA...ABOUT 275 MILES TO SW. HPC DISCUSSION SELECTED
EURO OVER OTHER MODELS. THIS MAKES A BIG DIFFERENCE IN THE LOW
LEVEL MOISTURE...SO HAVE KEPT DEW POINT TEMPS LOWER THAN GFS
GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 94 69 90 63 / 20 40 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 90 66 87 62 / 20 50 20 10 10
OAK RIDGE, TN 71 93 65 89 61 / 20 50 10 10 10
TRI CITIES AIRPORT, TN 65 88 62 84 59 / 20 50 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG/GM
Hazardous weather outlook, Jun 27, 3:00 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUN 27 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL SLOWLY SETTLE INTO THE REGION TODAY...WITH A
FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. A COUPLE OF
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PRODUCING
DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONGER COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY...
TRIGGERING BETTER ORGANIZED SHOWERS AND THUNDERSTORMS. SOME STORMS
MAY BECOME SEVERE BY SUNDAY AFTERNOON AND EVENING...PRODUCING
DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE WEATHER...BUT ACTIVATION MAY BE NEEDED
ON SUNDAY.
DMG
In the hours before
Special weather statement, Jun 27, 1:24 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT SAT JUN 27 2009
TNZ099>102-272015-
BRADLEY-EAST POLK-HAMILTON-WEST POLK-
324 PM EDT SAT JUN 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY...HAMILTON AND POLK
COUNTIES...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...MOVING SOUTHEAST AT 20 MPH.
WATERVILLE... FLINT SPRINGS... PARKSVILLE...
GAP SPRINGS... CONASAUGA...
THUNDERSTORM OUTFLOW WINDS TO AROUND 40 MPH ARE EXPECTED WITH THIS
STORM CAN BE EXPECTED IN SOME AREAS. WEAKER TREES COULD BE KNOCKED
OVER.
GM
Special weather statement, Jun 27, 2:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT SAT JUN 27 2009
NCZ060-TNZ101-102-272115-
CHEROKEE-EAST POLK-WEST POLK-
424 PM EDT SAT JUN 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING CHEROKEE AND POLK COUNTIES...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 27, 2:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SAT JUN 27 2009
TNZ099-100-272130-
BRADLEY-HAMILTON-
444 PM EDT SAT JUN 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY AND HAMILTON
COUNTIES...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS GUST TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Thunderstorm Wind, Marion
- When
- June 27, 2:50 PM CST to 2:55 PM CST
- Where
- Marion County, 1.38 mi N of Alaten
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -85.580
Law enforcement personnel reported one tree downed by thunderstorm winds southeast of Jasper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 27, 20091 death · 3 injured · $249,000 · 52 kt wind · 15 events
- Heat in California, June 27, 20091 death · 1 injured · 1 event
- Rip Current in North Carolina, June 27, 20091 death · 1 injured · 1 event
- Lightning Strike in Puerto Rico, June 27, 20091 death · 1 event
- Flash Flooding and Flood in Massachusetts, June 27, 20093 injured · $565,000 · 1 in hail · 11 events
- Flash Flooding in Maine, June 27, 2009$964,000 · 5 events
- Damaging Winds in Illinois, June 27, 2009$300,000 · 61 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 27, 2009$260,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 27, 2009$200,000 · 1.25 in hail · 18 events
- Tornado and Hail in South Carolina, June 27, 2009$162,000 · EF0 · 12 events
- Lightning Strike in Maine, June 27, 2009$200,000 · 1 event
- Flash Flood and Hail in Texas, June 27, 2009$83,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174154.